FROM THE LITERATURE

Comparison of Oral Anticoagulants and Warfarin on Post-endoscopic Gi Bleeding and Thromboembolic Events in Elective Endoscopy

Comparison of Oral Anticoagulants and Warfarin on Post-endoscopic Gi Bleeding and Thromboembolic Events in Elective Endoscopy

Direct oral anticoagulants (DOACs), were considered to produce higher risk of gastrointestinal bleeding (GIB), compared with Warfarin. To compare the risk further, including thromboembolic (TE) events, a retrospective cohort study of patients 18 years or older in a large, integrated healthcare system in Southern California who had undergone an outpatient GI endoscopic procedure and were taking a DOAC or Warfarin between January 1, 2013 and October 1, 2019, comparing bleeding and thrombosis risk in the 30 days after the endoscopic procedure. Multivariate logistic regression analysis was carried out and adjusted for covariates.

Between January 1, 2013 and October 1, 2019, a total of 6765 outpatient GI endoscopic procedures were identified in which patients received pre-procedure prescriptions for either a DOAC (1587), or Warfarin (5178). Overall, there was no significant difference in post-procedure GI bleeding (OR 1.165), or TE (OR 0.929) between the DOAC and Warfarin groups. Subgroup analysis revealed a higher risk of GIB associated with DOAC, specifically with EGD procedures (OR 1.8).

It was concluded that there was no significant difference in the overall post-endoscopic risk of GIB and TE events among patients with preprocedure use of DOACs, compared with patients on Warfarin. There may, however, be a higher risk of GIB in patients taking DOACs and undergoing EGD.

Tin, A., Kwok, K., Dong, E., et al. “Impact of Direct-Acting Oral Anticoagulants and Warfarin on Post-Endoscopic GI Bleeding and Thromboembolic Events in Patients Undergoing Elective Endoscopy.” Gastrointestinal Endoscopy, 2020; Vol. 92, pp. 284-292.

Download Tables, Images & References